Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 83, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 26, 2008, 3:42 PM EDT for Calhoun County, Jackson County, Michigan. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2008, 3:42 PM EDT (19:42 UTC)
- Expired
- Jun 26, 2008, 4:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
Counties Calhoun County, MI, Jackson County, MI
The radar
The Detroit radar (KDTX), 91 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 3:46 PM EDT | TSTM WND DMG | 2 Ne Minard Hill, MI | TREE DOWN |
| Jun 26, 3:48 PM EDT | TSTM WND DMG | Parma, MI | SEVERAL LARGE LIMBS DOWN IN AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 412 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 261943
SVRGRR
MIC025-075-262030-
/O.NEW.KGRR.SV.W.0083.080626T1942Z-080626T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
342 PM EDT THU JUN 26 2008
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN
JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 430 PM EDT
* AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE LEADING EDGE OF
THESE STORMS WERE LOCATED NEAR JACKSON...AND MOVING EAST AT 22 MPH.
* LOCATIONS WITHIN THE WARNED AREA INCLUDE...
RIVES JUNCTION... SPRING ARBOR... PULASKI...
PARMA... HANOVER... SPRINGPORT...
CONCORD... HOMER... ALBION...
JACKSON... BROOKLYN... MUNITH...
GRASS LAKE...
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4206 8414 4207 8488 4242 8500 4243 8412
4219 8413 4218 8411 4208 8412
TIME...MOT...LOC 1942Z 259DEG 19KT 4221 8440
$$
COBB3 follow-up statements
000
WWUS53 KGRR 262004
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
404 PM EDT THU JUN 26 2008
MIC025-075-262030-
/O.CON.KGRR.SV.W.0083.000000T0000Z-080626T2030Z/
JACKSON MI-CALHOUN MI-
404 PM EDT THU JUN 26 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN CALHOUN AND JACKSON COUNTIES...
AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORMS WITH A HISTORY OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE CENTERED NEAR GRASS
LAKE...AND MOVING EAST AT 22 MPH.
* LOCATIONS WITHIN THE WARNED AREA INCLUDE...
RIVES JUNCTION... SPRING ARBOR... PARMA...
SPRINGPORT... BROOKLYN... JACKSON...
MUNITH... GRASS LAKE...
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4206 8414 4217 8459 4242 8500 4243 8412
4219 8413 4218 8411 4208 8412
TIME...MOT...LOC 2004Z 259DEG 19KT 4223 8425
$$
COBB000 WWUS53 KGRR 262017 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 416 PM EDT THU JUN 26 2008 MIC025-262026- /O.CAN.KGRR.SV.W.0083.000000T0000Z-080626T2030Z/ CALHOUN MI- 416 PM EDT THU JUN 26 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CALHOUN COUNTY HAS BEEN CANCELLED... SEVERE WEATHER HAD EITHER WEAKENED OR MOVED OUT OF THE AREA. STAY TUNED FOR THE LATEST WEATHER INFORMATION. LAT...LON 4207 8413 4243 8458 4243 8413 TIME...MOT...LOC 2016Z 259DEG 19KT 4224 8416 $$ MIC075-262030- /O.CON.KGRR.SV.W.0083.000000T0000Z-080626T2030Z/ JACKSON MI- 416 PM EDT THU JUN 26 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR NORTHEASTERN JACKSON COUNTY... AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM WITH A HISTORY OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED EAST OF GRASS LAKE...AND MOVING EAST AT 22 MPH. * LOCATIONS WITHIN THE WARNED AREA INCLUDE... MICHIGAN CENTER... LEONI... MUNITH... RIVES JUNCTION... GRASS LAKE... THIS STORM IS KNOCKING DOWN TREES AND WIRES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4207 8413 4243 8458 4243 8413 TIME...MOT...LOC 2016Z 259DEG 19KT 4224 8416 $$ COBB
000 WWUS53 KGRR 262031 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 431 PM EDT THU JUN 26 2008 MIC075-262041- /O.EXP.KGRR.SV.W.0083.000000T0000Z-080626T2030Z/ JACKSON MI- 431 PM EDT THU JUN 26 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON COUNTY HAS EXPIRED... SEVERE WEATHER HAD WEAKENED OR MOVED OUT OF THE AREA. STAY TUNED FOR THE LATEST WEATHER INFORMATION. LAT...LON 4207 8413 4243 8458 4243 8413 TIME...MOT...LOC 2017Z 259DEG 19KT 4224 8415 $$ COBB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:41 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Jun 26, 2:41 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 241 PM EDT THU JUN 26 2008 LATEST UPDATE...AVIATION AND LONG TERM... .SYNOPSIS...(421 AM EDT THU JUN 26 2008) A WEAK COLD FRONT WILL MOVE OVER LOWER MICHIGAN TODAY. THE FRONT HAS LIMITED MOISTURE ASSOCIATED WITH IT...SO ANY SHOWERS OR THUNDERSTORMS WILL BE RATHER ISOLATED. THE FRONT WILL LIFT BACK TO THE NORTH AS A WARM FRONT LATE TONIGHT AND ADDITIONAL WIDELY SCATTERED SHOWERS OR STORMS COULD OCCUR. A MORE CONCENTRATED AREA OF STORMS CAN BE EXPECTED BY FRIDAY AFTERNOON INTO FRIDAY NIGHT. HEAVY RAIN AND SEVERE THUNDERSTORMS WILL BE POSSIBLE IN THIS TIME FRAME. && .SHORT TERM...(421 AM EDT THU JUN 26 2008) (TODAY THROUGH SATURDAY) A COLD FRONT STRETCHED ACROSS WISCONSIN FROM NE TO SW THIS MORNING. THIS FRONT WILL DROP ACROSS THE STATE TODAY. IT LACKS DEEP MOISTURE AND WILL IN FACT BE OVERCOME BY A SURGE OF EVEN DRIER AIR THAT WAS MOVING SE ACROSS THE MN/WI BORDER ATTM. LI/S ARE PROGGED TO DROP TO AROUND -5C BY AFTERNOON. I BELIEVE THIS MAY BE OVERDONE THOUGH AS WE WILL BE UNDER A RATHER DENSE CI SHIELD FROM THE MCS OVER IA/IL UNTIL MID DAY...WHICH SHOULD HOLD THE INSTABILITY IN CHECK. BY THE TIME THE CI THINS OUT...BY MID/LATE AFTERNOON...WE WILL HAVE LOST THE BEST OPPORTUNITY TO DESTABILIZE. THEREFORE WILL CARRY LOW CHC POPS ACROSS THE SE CWA WHERE THE FRONT WILL BE AS THE CLOUDS THIN...AND KEEP THE FAR NW DRY TODAY. THE FRONT WILL BEGIN TO BUCKLE BACK TO THE NORTH LATE TONIGHT AS A WARM FRONT. WE WILL BEGIN TO SEE BOTH WARM ADVECTION AND MOISTURE ADVECTION FROM THE SW. THE RETURN OF HIGHER DEW POINTS WILL BRING MORE CAPE INTO THE REGION. WILL MAINTAIN THE GOING LOW CHANCE POPS...BUT BELIEVE MOST OF THE CONVECTIVE ACTIVITY WILL HOLD OFF UNTIL AFTER MIDNIGHT. THERE COULD BE THE OUTSIDE CHANCE THAT SOME OF THE STORMS COULD BE STRONG TO SEVERE AS BULK SHEAR INCREASES TO 30-35 KNOTS BY DAYBREAK FRIDAY. THE FRONT SHOULD SLOWLY LIFT NORTHWARD ON FRIDAY. MEANWHILE A MID LEVEL SHORT WAVE WILL MOVE ACROSS THE GREAT LAKES DURING THE AFTERNOON AND EVENING. LI/S ARE PROGGED TO BE AROUND -4C ALONG WITH SHEAR VALUES OF 25-30 KNOTS. WE WILL ALSO SEE THE NOSE OF A 30 KNOT LOW LEVEL JET MOVE INTO THE WESTERN PORTION OF THE STATE LATE IN THE DAY. ALL THIS POINTS TO AN INCREASINGLY ACTIVE DAY. WITH ALL THESE INGREDIENTS IN PLACE SEVERE WEATHER LOOKS LIKE A DECENT POSSIBILITY FROM EARLY AFTERNOON INTO THE EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE LIKELY MODE OF SEVERE WEATHER...HOWEVER ISOLATED TORNADOES CAN NOT BE RULED OUT GIVEN THE LOCATION OF THE WARM FRONT. STORMS AND SEVERE POTENTIAL WILL CONTINUE INTO FRIDAY NIGHT AS A COLD FRONT MOVES ACROSS WISCONSIN AND REACHES LAKE MICHIGAN TOWARD DAYBREAK SATURDAY. THIS FRONT WILL BE RUNNING INTO A VERY JUICY AIR MASS AND BESIDES THE SEVERE THREAT...HEAVY RAIN WILL ALSO BE A CONCERN. PWAT VALUES REMAIN ABOVE 1.75 INCHES ALL NIGHT AND INTO SATURDAY MORNING. THE HEAVY RAIN COULD PRODUCE HYDRO ISSUES. THE COLD FRONT MARCHES ACROSS THE CWA ON SATURDAY AND WILL CONTINUE TO PRODUCE A GOOD CHANCE OF RAIN...ESPECIALLY FOR THE SE HALF OF THE CWA. && .LONG TERM...(241 PM EDT THU JUN 26 2008) (SATURDAY NIGHT THROUGH THURSDAY) DECENT AGREEMENT AMONGST THE MEDIUM RANGE MODELS IN TRACKING THE UPPER LOW THROUGH THE GREAT LAKES REGION SATURDAY NIGHT INTO SUNDAY. THIS SYSTEM COULD PROVIDE SOME SHOWERS AND THUNDERSTORMS TO THE REGION... MAINLY AFTER SOME DAYTIME HEATING. COOLER THAN NORMAL TEMPERATURES ARE EXPECTED. WITH AN UPPER RIDGE BUILDING IN FOR EARLY NEXT WEEK WE SHOULD SEE MODERATING TEMPERATURES AND DRIER WEATHER. TEMPERATURE VALUES ARE LIKELY TO RETURN BACK TO NORMAL. A MID LEVEL SHORTWAVE DROPS DOWN FROM CENTRAL CANADA FOR THE MIDDLE OF NEXT WEEK AND COULD PROVIDE THE REGION WITH SOME THUNDERSTORMS PERHAPS BY THURSDAY. && .MARINE...(950 AM EDT THU JUN 26 2008) BASED ON WEBCAMS AND SATELLITE...HAVE INCLUDED FOG THIS MORNING FOR THE NEARSHORE WATERS. SW FLOW HAS PUSHED DEWPOINTS WELL INTO THE 60S OVER THE WATERS. EXPECT FOG TO BREAK UP LATER WITH THE FORMATION OF A LAKE BREEZE. OTHERWISE...NO CHANGES WERE MADE. && .AVIATION...(241 PM EDT THU JUN 26 2008) EXPECTING VFR CEILINGS AND VISIBILITIES INTO THE AFTERNOON TOMORROW. ONLY CAVIATS ARE... THE POTENTIAL FOR FOG OVERNIGHT WHICH MAY CAUSE LOCALLY BRIEF IFR CONDITIONS AND SHOWERS AND THUNDERSTORMS MOVING IN FROM THE WEST AND SOUTHWEST OVERNIGHT. COULD HAVE BRIEFLY LOWER CONDITIONS AS THESE THROUGH THE DAY TOMORROW. HAVE OPTED TO COVER WITH VCSH AT TIME. && .HYDROLOGY...(421 AM EDT THU JUN 26 2008) THE WIDELY SCATTERED NATURE OF THE PCPN TODAY AND TONIGHT SHOULD NOT CAUSE ANY HYDRO ISSUES. HOWEVER CONCERNS WILL RISE FRIDAY AND FRIDAY NIGHT. WITH A VERY MOIST AIR MASS IN PLACE WE COULD SEE A WIDESPREAD AREA EXPERIENCE OVER TWO INCHES OF RAIN...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THIS MAY PRODUCE URBAN AND SMALL STREAM FLOODING. ALSO MOST RIVER LEVELS REMAIN ABOVE NORMAL AND THIS RAIN COULD CAUSE SOME RIVERS TO SWELL TO NEAR BANKFULL. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS: JK SHORT TERM: JK LONG TERM: IOD MARINE TJT AVIATION: IOD HYDROLOGY: JK
Hazardous weather outlook, Jun 26, 6:02 AM EDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 602 AM EDT THU JUN 26 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-271015- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 602 AM EDT THU JUN 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG THIS MORNING WILL LEAD TO SOME HAZARDOUS TRAVEL CONDITIONS FOR THE MORNING COMMUTE. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAINLY FOR LATER TONIGHT. WIDELY SCATTERED THUNDERSTORMS COULD FORM TODAY AND TONIGHT. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE...PRIMARILY FOR LATER TONIGHT. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL AND OCCASIONAL LIGHTNING WILL ACCOMPANY ANY OF THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RATHER ACTIVE WEATHER IS POSSIBLE FRIDAY INTO PART OF SATURDAY. THUNDERSTORMS WITH HEAVY RAINFALL AND SEVERE WEATHER ARE POSSIBLE. RAINFALL RATES IN EXCESS OF AN INCH PER HOUR WILL ACCOMPANY THE STRONGER STORMS. IF THESE STORMS REPEAT OVER THE SAME AREA...SEVERAL INCHES OF RAIN COULD FALL IN A SHORT PERIOD OF TIME. THIS WOULD LEAD TO URBAN AN POOR DRAINAGE FLOODING ALONG WITH SMALL STREAM FLOODING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE WEATHER THREATS. IN ADDITION...FREQUENT LIGHTNING WILL ACCOMPANY THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM THIS AFTERNOON INTO SATURDAY. RAINFALL REPORTS WILL BE HELPFUL INTO THE WEEKEND. LMZ844>849-271015- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 602 AM EDT THU JUN 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SOME THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT. ANY THUNDERSTORM WOULD POSE A THREAT TO SMALL CRAFT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NUMEROUS THUNDERSTORMS ARE POSSIBLE FRIDAY INTO SATURDAY...POSING HAZARDS TO SMALL CRAFT. WINDS AND WAVES WILL BE ON THE INCREASE THIS WEEKEND AND SMALL CRAFT ADVISORIES MAY BE NEEDED FOR SUNDAY.
In the hours before
Special weather statement, Jun 26, 2:43 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
243 PM EDT THU JUN 26 2008
MIZ059-066-067-072>074-261945-
CALHOUN-CLINTON-EATON-INGHAM-JACKSON-KALAMAZOO-
243 PM EDT THU JUN 26 2008
...SPECIAL WEATHER STATEMENT...
AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS JUST NORTHWEST OF A JACKSON TO
TEKONSHA LINE...MOVING EAST AT 18 MPH.
* LOCATIONS IN THE PATH OF THE STORM INCLUDE...
BURLINGTON... ATHENS... TEKONSHA...
MARSHALL... HOMER... ALBION...
PULASKI... CONCORD... SPRINGPORT...
HANOVER... PARMA... MUNITH...
RIVES JUNCTION... SPRING ARBOR... GRASS LAKE...
BROOKLYN... JACKSON... HASLETT...
THIS STORM IS CAPABLE OF PRODUCING ONE HALF INCH DIAMETER HAIL...
WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
AND BRIEF DOWNPOURS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS
TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH
AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
LAT...LON 4206 8414 4208 8545 4279 8437 4278 8415
4218 8411
TIME...MOT...LOC 1843Z 258DEG 15KT 4217 8493
TJTThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 2:43 PM EDT | Special Weather Statement | GRR | Calhoun, Ingham, Jackson | 62 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.